North Carolina, 2011

Hail and Damaging Wind in North Carolina, August 29, 2011

August 29, 2011 · NWS MHX · 2 events in 1 county or zone

A slow moving cold front combined with an upper level disturbance led to scattered thunderstorms during the evening of August 29th. A couple of the storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A slow moving cold front combined with an upper level disturbance led to scattered thunderstorms during the evening of August 29th. A couple of the storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 29, 5:05 PM EST, 1 hour earlier.

Area forecast discussion, Aug 29, 5:05 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
605 PM EDT MON AUG 29 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT OFFSHORE TONIGHT. HIGH
PRESSURE WILL BUILD NORTH OF THE AREA TUESDAY AND CONTINUE THROUGH
LATE WEEK AS LOW PRESSURE DEVELOPS WELL OFFSHORE.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 315 PM MONDAY...ISOLATED SHOWERS HAVE FORMED OVER DOWNEAST
CARTERET COUNTY AND IN MAINLAND DARE COUNTY...BUT THUS FAR THE
BULK OF THE STRONGER CONVECTION IS UP OVER SOUTHEASTERN VIRGINIA.
WITH A MODERATELY UNSTABLE AIRMASS IN PLACE...COULD SEE SOME
LOCALLY STRONG STORMS WITH THE POTENTIAL OF GUSTY WINDS AND WET
MICROBURSTS. THE NAM12 AND HRRR SHOWS THE CONVECTION DROPPING
SOUTH FROM VIRGINIA OVER THE NEXT SEVERAL HOURS. WILL HAVE HIGH
CHANCE POPS OVER THE NORTHERN COUNTIES TAPERING TO SLIGHT CHANCE
SOUTH. MIN TEMPS TONIGHT SHOULD RANGE FROM 66 TO 73 DEGREES. ONCE
AGAIN EXPECT SOME PATCHES OF FOG LATE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
AS OF 325 PM MONDAY...SEVERAL OF THE SHORT-RANGE MODELS SHOW
PRECIP LINGERING AT LEAST THRU THE FIRST HALF OF TUESDAY...ESPECIALLY
SOUTH AND EAST SECTIONS AND HAVE TRENDED THAT WAY. BY AFTERNOON...SLIGHTLY
COOLER AND DRIER AIR ADVECTS IN WITH DEWPOINTS DOWN INTO THE 60S
IN MANY AREAS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM MON...HIGH PRESSURE CENTERED OVER SOUTHEAST CANADA
WILL EXTEND DOWN THE EAST COAST INTO THE CAROLINAS KEEPING THE
WEATHER DRY THROUGH THE WEEKEND IN A PERSISTENT NORTHEAST FLOW.
THE NEXT CHANCE FOR RAIN WILL BE WITH THE APPROACH OF THE NEXT
COLD FRONT ON MONDAY.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
/SHORT TERM TONIGHT AND TUESDAY/...
AS OF 330 PM MONDAY...WILL CARRY CB FOR SCATTERED TSTMS THRU THE
EVENING HOURS. GUIDANCE STILL HINTING AT ANOTHER ROUND OF FOG LATE
TONIGHT. EXPECT MVFR AND OCCASIONAL IFR AFTER 08Z...WITH LIFR
POSSIBLE TOWARD MORNING.

/LONG TERM TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM MON...VFR WITH SURFACE WINDS FROM THE NORTHEAST
THROUGH THE PERIOD.

&&

.MARINE...
/SHORT TERM TONIGHT AND TUESDAY/...
AS OF 600 PM MONDAY...BASED ON CURRENT OBSERVATIONS...BEEFED UP
WIND A BIT ON THE ALBEMARLE SOUND AND NORTHERN WATERS. NO OTHER
CHANGES TO MARINE FORECAST AT THIS TIME.

/LONG TERM TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM MON...NORTHEAST FLOW WILL PERSIST THROUGH THE
PERIOD. HIGH PRESSURE OVER SOUTHEAST CANADA MIDWEEK WILL MOVE EAST
OFF THE COAST THIS WEEKEND. WINDS/SEAS WILL REMAIN BELOW SMALL
CRAFT LEVELS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...CTC/HSA
MARINE...CTC/HSA
Hazardous weather outlook, Aug 29, 3:12 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 PM EDT MON AUG 29 2011

NCZ029-044>047-079>081-090>094-302015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
412 PM EDT MON AUG 29 2011

...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE
STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-104-302015-
CARTERET-OUTER BANKS HYDE-
412 PM EDT MON AUG 29 2011

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE
STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-103-302015-
ONSLOW-OUTER BANKS DARE-
412 PM EDT MON AUG 29 2011

...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE
STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 3:16 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
416 PM EDT MON AUG 29 2011

NCZ046-047-081-292100-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
416 PM EDT MON AUG 29 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE...MAINLAND
HYDE AND TYRRELL COUNTIES THROUGH 500 PM EDT...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KILKENNY...OR ABOUT 17 MILES NORTHWEST OF ENGELHARD...MOVING
NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GUM NECK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3564 7586 3554 7627 3571 7635 3578 7612
      3578 7610 3579 7610 3581 7605 3573 7604
      3571 7605 3569 7603 3565 7603 3568 7601
      3577 7599 3582 7600 3583 7596
TIME...MOT...LOC 2016Z 246DEG 9KT 3567 7620

27
Special weather statement, Aug 29, 4:58 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
558 PM EDT MON AUG 29 2011

NCZ029-292245-
MARTIN-
558 PM EDT MON AUG 29 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS MARTIN COUNTY THROUGH 645
PM EDT...

AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EVERETTS...OR ABOUT 6 MILES NORTHWEST OF WILLIAMSTON...MOVING EAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WILLIAMSTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3593 7719 3594 7715 3593 7709 3595 7704
      3592 7702 3586 7703 3587 7700 3591 7693
      3589 7691 3586 7689 3584 7690 3578 7720
      3595 7727 3598 7719
TIME...MOT...LOC 2158Z 248DEG 9KT 3590 7714

27
Special weather statement, Aug 29, 5:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
638 PM EDT MON AUG 29 2011

NCZ029-080-292330-
BEAUFORT-MARTIN-
638 PM EDT MON AUG 29 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT AND MARTIN
COUNTIES THROUGH 730 PM EDT...

AT 638 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNYAN...OR ABOUT OVER WASHINGTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SLATESTONE...WALLA
WATTA...PINETOWN...TERRA CEIA.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3572 7685 3570 7684 3570 7663 3567 7660
      3565 7661 3561 7658 3556 7656 3548 7699
      3551 7701 3548 7701 3547 7705 3564 7712
      3576 7682
TIME...MOT...LOC 2238Z 251DEG 11KT 3559 7698

11

The radar

The Raleigh/Durham radar (KRAX), 85 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
August 29, 6:05 PM EST
Where
Pitt County, 2.07 mi N of Dupree Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.730, -77.550

Thunderstorm wind gust caused damage to a house in the Sharp Point Community northwest of Falkland.

Hail, Pitt

When
August 29, 6:43 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.600, -77.370

Golf ball size hail reported near Highway 43 and Highway 264 near Greenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342281, 342280.